MAUDE Adverse Event Report: SMITH AND NEPHEW, INC. REF XLPE 32 20 DEG 54-56 F; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH AND NEPHEW, INC. REF XLPE 32 20 DEG 54-56 F; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71333335
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/21/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the doctor implanted the ref cup during the operation then opened the insert while it couldn't get into the cup.Under the condition that the product code was consistent with the outer cup, it was always not in place.The staff temporarily took a new set of products, but it was still can not be implanted.The doctor tried to take the product out of the body, and the insert and the cup were not in place outside the body.Finally a new outer cup was opened and the insert was rigidly implanted.
 
Additional Manufacturer Narrative
The affected reflection xlpe microstable acetabular liner was returned and evaluated.A visual inspection found deformation and gouges from attempted use on the articular section of the device.A dimensional was performed and found the damage/deformation at some features of the device would not allow for accurate measurement.All other measurable features are to be within manufacturing specifications.A clinical evaluation noted that based on the product evaluation the root cause of the connection problem was likely due to an error in trying to implant the smith and nephew device and not the performance of the smith and nephew device itself.It was further reported that neither the delay in the procedure nor a functional issue in the implant resulted in any harm or adverse patient outcome.Since the procedure was completed with a back-up and no further harm is being alleged as a result of the two hour delay, no further clinical/medical assessment is warranted.Our investigation including a review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.The device was manufactured in 2016.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.

Brand Name
REF XLPE 32 20 DEG 54-56 F
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH AND NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7855516
Report Number1020279-2018-01746
Device Sequence Number1938840
Product Code LPH
UDI-Device Identifier03596010455680
UDI-Public03596010455680
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K002747
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71333335
Device Lot Number16MM15842
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2018
Initial Date Received by Manufacturer 08/21/2018
Supplement Date Received by Manufacturer08/21/2018
Initial Report FDA Received Date09/07/2018
Supplement Report FDA Received Date02/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age67 YR
Patient Weight70